News & Current Affairs |
SafeWork Laboratories

"N-BOMB" DRUG TO CONTINUE OVERDOSE TREND

Monday 16 January, 2017

“N-BOMB” DRUG TO CONTINUE OVERDOSE TREND

Australia’s third mass party drug overdose in three months is just the beginning, according to the country’s largest workplace drug testing company.

Andrew Leibie, National Marketing Director at SafeWork Laboratories, said the overdoses were not due to a “bad batch of ecstasy” but a lethal cocktail mix of numerous compounds.

“The symptoms from the most recent overdoses are inconsistent with ecstasy, or MDMA, alone. It is more likely to be MDMA combined with NBOMe, as we recently saw in the Gold Coast mass overdose,” said Mr Leibie, who is a forensic toxicologist.

NBOMe, or “N-bomb”, is a new psychoactive compound that is being increasingly detected in the community and workplace.

“It is extremely potent with as little as thousandths of a gram enough to cause major effects on those who consume it, including violent or frightening hallucinations, major cardiac symptoms, nausea and vomiting,” Mr Leibie said.

“The effects can become even more dangerous if the compounds are mixed with other drugs such as ecstasy, speed or ice.

“By itself, NBOMe can be deadly, but in combination with other commonly used drugs such as speed, ice or ecstasy, it can create a lethal cocktail.”

Mr Leibie said one of the major problems with NBOMe was that often the effects took much longer to become apparent than with other drugs.

“This often means users take another dose, thinking the initial dose had not had any effect,” he said.

“The frequency of overdosing is higher than ever before. These overdoses aren’t the first, and as NBOMe arrives in larger quantities, certainly won’t be the last either.

“Drug taking has become imbedded in party culture. The nature of drug dealing means when one dealer is arrested, another is ready to fill the void.”

Mr Leibie said it was essential that people affected by NBOMe compounds received medical treatment as quickly as possible and he urged festival attendees and partygoers to look out for signs that their friends had been affected.

“If treatment is delayed, especially in hot or humid environments like music festivals or packed nightclubs, there is a very strong possibility that people could die,” he said.

Mr Leibie said the key signs that someone may be affected by NBOMe included:

·         Hallucinations, which could be violent or frightening

·         Facial flushing/blushing

·         Nausea and vomiting

·         Confusion

·         Inability to communicate

·         High or irregular heartbeat

·         Seizures

·         Muscular spasms

·         High body temperatures

“If someone has been taking drugs and begins to exhibit any of these symptoms, it is vital that they receive urgent medical attention,” he said.

“The affected person may not be in a position to help themselves, so it is vital that their friends or colleagues help them as quickly as possible. NBOMe compounds are also associated with bizarre behaviours such as running into buildings head first or running into moving traffic, so early intervention could literally be the difference between life and death.”


For further information:

Andrew Leibie

National Marketing Director

SafeWork Laboratories

Ph: 0412 986 272

www.safeworklaboratories.com.au

Media

872614